Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 8, 2009, 7:55 PM CDT for Brown County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 7:55 PM CDT (00:55 UTC)
- Expired
- May 8, 2009, 9:00 PM CDT
- In force
- 65 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 5:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4727 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:29 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 8, 5:29 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 529 PM CDT FRI MAY 8 2009 .UPDATE... FORECAST HAS BEEN UPDATED FOR TORNADO WATCH. && .DISCUSSION... NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT... FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES. && .PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/ SHORT TERM... FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20. VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE TEMPERATURE THERE HAS REACHED 103 DEGREES. HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT. SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS. AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY. AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS LOW. LONG TERM... BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY. WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 70 56 75 57 / 20 20 20 20 20 SAN ANGELO 67 78 59 81 60 / 20 20 10 20 20 JUNCTION 68 85 61 85 64 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 304 PM CDT FRI MAY 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 304 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON AND EVENING. 23/HUBER
In the hours before
Special weather statement, May 8, 4:44 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 444 PM CDT FRI MAY 8 2009 TXZ127-128-082245- TAYLOR TX-CALLAHAN TX- 444 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR TAYLOR AND CALLAHAN COUNTIES... AT 440 PM CDT...THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG A COLD FRONT JUST SOUTH OF ABILENE AND EAST OVER CALLAHAN COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 25 MPH. *LOCATIONS IN THE ALERT INCLUDE BUT ARE NOT LIMITED TO TUSCOLA...PUTNAM...POTOSI...EULA...DUDLEY...CLYDE...BAIRD AND ADMIRAL. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY IF THESE STORMS INTENSIFY. ANY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:11 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 49 min |
| May 8, 7:37 PM CDT | Tornado Warning | SJT | Brown | 23 min |
| May 8, 8:00 PM CDT | Tornado Warning | SJT | Brown | 30 min |
| May 8, 8:08 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 52 min |
| May 8, 8:29 PM CDT | Tornado Warning | SJT | Brown | 31 min |
| May 8, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Brown, McCulloch, San Saba | 77 min |
| May 8, 9:39 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 51 min |
| May 8, 9:40 PM CDT | Flash Flood Warning | SJT | Brown | 80 min |
| May 8, 9:53 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 67 min |
| May 8, 9:55 PM CDT | Flash Flood Warning | SJT | McCulloch, San Saba | 110 min |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 49 min |
| May 8, 10:49 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.